Why You Need Narcan: It Just Saved A 2-Year-Old In Concord
This website has long been encouraging people to get Narcan and get training in how to use it, as opioid overdoses have skyrocketed with fentanyl showing up more and more in the pandemic-disrupted narcotic supply chain. Narcan is an emergency drug that can quickly reverse the effect of opioid overdoses caused by fentanyl. And if you need any more reason to consider getting free Narcan and Narcan training, think about this: the Chronicle reports that on Friday night, a two-year-old child’s life was saved with Narcan.
A Concord police officer on Friday resuscitated a 2-year-old child who had ingested unknown amounts of fentanyl.https://t.co/tJqloAVXJG
— San Francisco Chronicle (@sfchronicle) March 29, 2021
According to the Chronicle, a police officer in Concord — who was carrying Narcan — was flagged down by a motorist in distress. The motorist had an unresponsive two-year-old toddler in the backseat, and admitted to the office that the child had “got ahold of some fentanyl.” Officer Aaron Khamosh administered two doses of Narcan, applied CPR and got the youngster’s pulse going again. The child was transported to the John Muir Health Concord Medical Center.
The two-year-old is now recovering at UCSF Benioff Children’s Hospital Oakland and under the care of Child and Family Services. The parent was arrested and charged with child endangerment and possession of a narcotic.
It’s not the baby’s fault when the baby gets into some fentanyl, and this really underscores how many people are not aware that they used or were exposed to fentanyl. Dealers have been cutting cocaine with fentanyl for years.
Sure, those stories about people OD’ing on fentanyl just by touching it are completely bogus. But innocent people can and do ingest fentanyl unknowingly, which makes Narcan critically important. And that little two-year-old in Concord would not be alive today if it weren’t for Narcan, and someone smart enough to carry it with them in case of an unexpected crisis.
As Drug Overdose Prevention & Education (DOPE) Project project manager Kristin Marshall wrote on this site recently, “In San Francisco, it’s very easy to get Narcan, a simple-to-use medication that reverses the effects of an opioid overdose and gets a person breathing again. Anybody can get a free nasal Narcan kit and brief training from our friends at the CBHS Pharmacy at 1380 Howard Street (at 10th Street), Monday – Friday, 9 am – 3:30 pm.”